Open Access
Translator Disclaimer
2012 New monotonicity formulas for Ricci curvature and applications. I
Tobias Holck Colding
Author Affiliations +
Acta Math. 209(2): 229-263 (2012). DOI: 10.1007/s11511-012-0086-2

Abstract

We prove three new monotonicity formulas for manifolds with a lower Ricci curvature bound and show that they are connected to rate of convergence to tangent cones. In fact, we show that the derivative of each of these three monotone quantities is bounded from below in terms of the Gromov–Hausdorff distance to the nearest cone. The monotonicity formulas are related to the classical Bishop–Gromov volume comparison theorem and Perelman’s celebrated monotonicity formula for the Ricci flow. We will explain the connection between all of these.

Moreover, we show that these new monotonicity formulas are linked to a new sharp gradient estimate for the Green function that we prove. This is parallel to the fact that Perelman’s monotonicity is closely related to the sharp gradient estimate for the heat kernel of Li–Yau.

In [CM4] one of the monotonicity formulas is used to show uniqueness of tangent cones with smooth cross-sections of Einstein manifolds.

Finally, there are obvious parallelisms between our monotonicity and the positive mass theorem of Schoen–Yau and Witten.

Citation

Download Citation

Tobias Holck Colding. "New monotonicity formulas for Ricci curvature and applications. I." Acta Math. 209 (2) 229 - 263, 2012. https://doi.org/10.1007/s11511-012-0086-2

Information

Received: 22 November 2011; Published: 2012
First available in Project Euclid: 31 January 2017

zbMATH: 1277.53066
MathSciNet: MR3001606
Digital Object Identifier: 10.1007/s11511-012-0086-2

Rights: 2012 © Institut Mittag-Leffler

JOURNAL ARTICLE
35 PAGES


SHARE
Vol.209 • No. 2 • 2012
Back to Top